Alert archive / Washington / Flood Watches in 2017

Flood Watch 2, NWS Pendleton, OR

February 19, 2017Kittitas County, Klickitat County, Yakima County, Washington

NWS Pendleton, OR issued this flood watch at Feb 19, 2017, 2:44 PM PST for Kittitas County, Klickitat County, Yakima County, Washington. It took effect at Feb 20, 2017, 4:00 AM PST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2017, 2:44 PM PST (22:44 UTC)
In effect from
Feb 20, 2017, 4:00 AM PST
Expired
Feb 21, 2017, 4:45 AM PST
In force
25 hr
Issued by
NWS Pendleton, OR
Flood severity
None

Counties Kittitas County, WA, Klickitat County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 170 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WGUS66 KPDT 192244
FFAPDT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pendleton OR
244 PM PST Sun Feb 19 2017

...Threat of localized flooding due to rain and snowmelt can
be expected Monday and Tuesday...

.A warm front will move over eastern OR and WA Monday with a
lingering band of precipitation over the East Slopes of the WA
Cascades, Simcoe Highlands, and Yakima and Kittitas Valleys. 
Another front will move over the same areas Tuesday. These fronts 
and snow melt from associated warm air aloft make cause localized 
flooding.

WAZ026-027-521-200645-
/O.NEW.KPDT.FA.A.0002.170220T1200Z-170221T2200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kittitas Valley-Yakima Valley-Simcoe Highlands-
Including the cities of Ellensburg, Thorp, Naches, Sunnyside, 
Toppenish, Yakima, Goldendale, and Bickleton
244 PM PST Sun Feb 19 2017

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...

The National Weather Service in Pendleton has issued a

* Flood Watch for a portion of central Washington, including the 
  following areas, Kittitas Valley, Simcoe Highlands, and Yakima 
  Valley. 

* From late tonight through Tuesday afternoon

* Rainfall up to three quarters of an inch in the Simcoe 
Highlands and up to one half an inch in the Yakima and Kittitas 
Valleys may create localized flooding.

* Flooding near small streams and poor drainage areas is likely.
  Mudslides or sinkholes may also occur on hillsides and saturated
  ground.|

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

$$
4 follow-up statements
334 
WGUS66 KPDT 200616
FFAPDT

Flood Watch
National Weather Service Pendleton OR
1016 PM PST Sun Feb 19 2017

...Threat of localized flooding due to rain and snowmelt can be
expected Monday and Tuesday...

.A warm front will move over eastern OR and WA Monday with a
lingering band of precipitation over the East Slopes of the WA
Cascades, Simcoe Highlands, and Yakima and Kittitas Valleys.
Another front will move over the same areas Tuesday. Rain
associated with these fronts, combined with snow melt, may cause 
localized flooding.

WAZ026-027-521-201500-
/O.CON.KPDT.FA.A.0002.170220T1200Z-170221T2200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kittitas Valley-Yakima Valley-Simcoe Highlands-
Including the cities of Ellensburg, Thorp, Naches, Sunnyside, 
Toppenish, Yakima, Goldendale, and Bickleton
1016 PM PST Sun Feb 19 2017

...FLOOD WATCH REMAINS IN EFFECT FROM 4 AM PST MONDAY THROUGH
TUESDAY AFTERNOON...

the Flood Watch continues for

* a portion of central Washington, including the following 
  areas, Kittitas Valley, Simcoe Highlands, and Yakima Valley. 

* From 4 AM PST Monday through Tuesday afternoon

* Rainfall up to three quarters of an inch in the Simcoe 
  Highlands and up to one half an inch in the Yakima and 
  Kittitas Valleys may create localized flooding. 

* Flooding near small streams and poor drainage areas is likely. 
  Mudslides or sinkholes may also occur on hillsides and 
  saturated ground.| 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

$$
363 
WGUS66 KPDT 201423
FFAPDT

Flood Watch
National Weather Service Pendleton OR
623 AM PST Mon Feb 20 2017

...Threat of localized flooding due to rain and snowmelt can be
expected Today and Tuesday...

.A warm front will move over eastern OR and WA Today with a 
lingering band of precipitation over the East Slopes of the WA 
Cascades, Simcoe Highlands, and Yakima and Kittitas Valleys. 
Another front will move over the same areas on Tuesday. Rain 
associated with these fronts, combined with snow melt, may cause 
localized flooding.

WAZ026-027-521-210000-
/O.CON.KPDT.FA.A.0002.000000T0000Z-170221T2200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kittitas Valley-Yakima Valley-Simcoe Highlands-
Including the cities of Ellensburg, Thorp, Naches, Sunnyside, 
Toppenish, Yakima, Goldendale, and Bickleton
623 AM PST Mon Feb 20 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON...

the Flood Watch continues for

* a portion of central Washington, including the following 
  areas, Kittitas Valley, Simcoe Highlands, and Yakima Valley. 

* Through Tuesday afternoon

* Rainfall up to three quarters of an inch in the Simcoe 
  Highlands and up to one half an inch in the Yakima and 
  Kittitas Valleys may create localized flooding. 

* Flooding near small streams and poor drainage areas is likely. 
  Mudslides or sinkholes may also occur on hillsides and 
  in saturated ground.| 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor the latest forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

$$
446 
WGUS66 KPDT 202330
FFAPDT

Flood Watch
National Weather Service Pendleton OR
330 PM PST Mon Feb 20 2017

...Threat of localized flooding due to rain and snowmelt can be
expected through Tuesday...

.A warm front will move across eastern Oregon and Washington with
a lingering band of precipitation along the east slopes of the 
Washington cascades...Simcoe Highlands...and Yakima and Kittitas 
valleys tonight. Another front will move over the same areas on 
Tuesday. Rain associated with these fronts...combined with snow 
melt...may cause localized flooding.

WAZ026-027-521-212200-
/O.CON.KPDT.FA.A.0002.000000T0000Z-170221T2200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kittitas Valley-Yakima Valley-Simcoe Highlands-
Including the cities of Ellensburg, Thorp, Naches, Sunnyside, 
Toppenish, Yakima, Goldendale, and Bickleton
330 PM PST Mon Feb 20 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON...

the Flood Watch continues for

* a portion of central Washington, including the following 
  areas, Kittitas Valley, Simcoe Highlands, and Yakima Valley. 

* Through Tuesday afternoon

* Rainfall up to three quarters of an inch in the Simcoe 
  Highlands and up to one half an inch in the Yakima and 
  Kittitas Valleys may create localized flooding. 

* Flooding near small streams and poor drainage areas is likely. 
  Mudslides or sinkholes may also occur on hillsides and in 
  saturated ground.| 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor the latest forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

$$

VP
886 
WGUS66 KPDT 211245
FFAPDT

Flood Watch
National Weather Service Pendleton OR
445 AM PST Tue Feb 21 2017

...The threat of localized flooding has eased...

.A warm front will soon leave the flood watch area and lighter
rain is expected today. As generally only one to two tenths of an
inch of precipitation is anticipated and river levels are not 
rising substantially, the threat of localized flooding appears to 
be over.

WAZ026-027-521-211345-
/O.CAN.KPDT.FA.A.0002.000000T0000Z-170221T2200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kittitas Valley-Yakima Valley-Simcoe Highlands-
Including the cities of Ellensburg, Thorp, Naches, Sunnyside, 
Toppenish, Yakima, Goldendale, and Bickleton
445 AM PST Tue Feb 21 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of central Washington has been 
cancelled. The heaviest rain is leaving the area and only lighter
rain is expected through this afternoon. While showery rain will
continue, it is not expected to cause any localized flooding.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flood watch went out at Feb 19, 10:45 AM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 19, 10:45 AM PST, 3 hours 59 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
1045 AM PST Sun Feb 19 2017

Updated AVIATION Discussion

.UPDATE...Scattered showers are moving across the the CWA this
morning. Patchy fog is occurring in the Columbia Basin and
surrounding valleys. Expect the fog to dissipate later this
morning. Updated forecast to expand coverage of the patchy fog.
Rest of forecast on track.  Coonfield

&&

.AVIATION...18Z TAFS...A weather system continues to move through
the area and is producing scattered light rain showers at lower
elevations in the Foothills of the Blue Mountains and light
rain/snow showers in the northern Blue Mountains AOA 4000 feet MSL.
Marginal instability this afternoon in the Lower Columbia Basin for
a slight chance of a thunderstorm, but probability is too low to
include in TAFs. Conditions will be mostly VFR with periods of MVFR
when showers pass through. Improvement to VFR expected at KPSC this
afternoon there will happen by the late afternoon. Other TAF by
around midday sites. Showers ending around 19-20Z. Another round of
showers will move in from the south 06Z-10Z tonight with MVFR/VFR
conditions. Winds will generally be less than 15 kts though KRDM and
KBDN will have gusts to 20 kts this afternoon and early this
evening.  Polan

&&

.PREVIOUS DISCUSSION... /issued 352 AM PST Sun Feb 19 2017/

SHORT TERM...Today through Tuesday...The weather pattern will
remain very active through the short term with frequent weather
systems. Each one will bring an episode of rain and higher mountain
snow. The first system is moving through the CWA at this time now
and it will move away to the east later today followed by a break.
Snow levels are low enough that the higher mountains may see several
inches but amounts will remain below advisory amounts. The break in
the weather this afternoon and evening will be short lived as the
next system move into the region early Monday morning. This next
system looks to be stronger with more moisture and also more wind as
an upper jet stream maximum moves overhead. Some of these stronger
winds aloft may mix down to the surface. There will be another brief
break in the weather Monday night before the next system arrives on
Tuesday. Tuesday's system does not look to be as strong as Monday's
system...but it still will bring a period of rain to the CWA and
higher mountain snow. Temperatures will be near to slightly above
normal through the short term period. Will need to keep an eye on
rivers and streams in the CWA for the possibility of flooding with
all the rain and snow melt combined. 88

LONG TERM...Tuesday Night through Sunday...An upper trough will be
moving ashore Tuesday night and over our area Wednesday.
Precipitation will be mainly in the mountains and with snow levels
starting out at 3000 feet and dropping to around 1500 feet by
Wednesday afternoon, there will be a chance of snow in the mountains
with some rain mixed in during the afternoon. The Columbia Basin and
lower valleys will be dry aside from a slight chance of rain and
snow in the Blue Mountain Foothills. Precipitation amounts will be
light and generally snow will be less than an inch even in the
higher mountains. Wednesday night through Thursday night the trough
will remain overhead as it expands to cover the western half of the
CONUS. A surge of colder air out of the north will lower snow levels
to below 1000 feet. This will lead to a chance of light snow and
afternoon rain continuing in the mountains with a slight chance of
rain and snow in Central Oregon and the Blue Mountain Foothills.
Friday and Friday night models show another surge of colder air
coming down out of the Canadian Rockies. Snow levels remain at or
below 1000 feet. This will give us a chance of snow in the mountains
and a slight chance of rain and snow in the lower elevations. By
Saturday, the GFS and Canadian models have an upper low developing
off the coast while the ECMWF deepens a lobe of the trough off the
Northern California coast. Models then send this energy into
Northern California Saturday and into Southern California Saturday
night. This gives us a slight chance of mainly snow in the mountains
with snow levels at around 500 feet. Another lobe of energy moves
through the trough and over our area on Sunday for a chance of snow
in the mountains and a slight chance of rain and snow in the lower
elevations. Models are being inconsistent by having low snow levels
with high temperatures in the mid 30s to lower 40s. Suspect
temperatures will prove to be too warm, but for now have forced a
rain/snow mix during the day for areas with high temperatures above
35 degrees for the entire long term period. Have gone with
temperatures in the mid 30s to mid 40s Wednesday then to the 30s to
around 40 Thursday through Sunday. Perry

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  49  36  52  39 /  50  30  90  60
ALW  49  36  52  39 /  50  30  90  80
PSC  45  34  49  35 /  40  20  70  50
YKM  45  33  45  32 /  50  20  80  50
HRI  44  34  48  34 /  40  30  80  50
ELN  42  31  42  31 /  50  20  90  50
RDM  47  34  50  33 /  50  50 100  50
LGD  47  37  47  41 /  60  40 100  60
GCD  51  38  53  41 /  60  50 100  60
DLS  42  35  44  34 /  70  50  90  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

76/99/88/83

Nearby

Flood Watches in Washington, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.